Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 23, 2017, 6:15 PM CDT for 4 counties in Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2017, 6:15 PM CDT (23:15 UTC)
- Expired
- Mar 23, 2017, 7:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -508 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WUUS54 KAMA 232315
SVRAMA
TXC111-205-341-421-240015-
/O.NEW.KAMA.SV.W.0002.170323T2315Z-170324T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
615 PM CDT THU MAR 23 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Sherman County in the Panhandle of Texas...
Eastern Dallam County in the Panhandle of Texas...
Hartley County in the Panhandle of Texas...
Northwestern Moore County in the Panhandle of Texas...
* Until 715 PM CDT
* At 615 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Conlen to 13 miles west of Channing,
moving northeast at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles
is expected.
* Locations impacted include...
Dalhart, Stratford, Hartley, Channing and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3650 10257 3650 10187 3563 10217 3562 10290
3563 10290
TIME...MOT...LOC 2315Z 207DEG 63KT 3623 10239 3570 10257
HAIL...1.00IN
WIND...70MPH
$$
JC2 follow-up statements
246
WWUS54 KAMA 232343
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
643 PM CDT THU MAR 23 2017
TXC111-205-341-421-240015-
/O.CON.KAMA.SV.W.0002.000000T0000Z-170324T0015Z/
Sherman TX-Dallam TX-Hartley TX-Moore TX-
643 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN SHERMAN...EASTERN DALLAM...EASTERN HARTLEY AND
NORTHWESTERN MOORE COUNTIES...
At 642 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Stratford to 7 miles west of
Channing, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Dalhart, Stratford, Hartley, Channing and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3650 10187 3563 10217 3562 10272 3650 10242
TIME...MOT...LOC 2342Z 216DEG 28KT 3640 10220 3567 10246
HAIL...1.00IN
WIND...70MPH
$$
JC254
WWUS54 KAMA 232357
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
657 PM CDT THU MAR 23 2017
TXC111-205-341-421-240015-
/O.CON.KAMA.SV.W.0002.000000T0000Z-170324T0015Z/
Sherman TX-Dallam TX-Hartley TX-Moore TX-
657 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN SHERMAN...EASTERN DALLAM...EASTERN HARTLEY AND
NORTHWESTERN MOORE COUNTIES...
At 656 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Stratford to 10 miles west of Four
Way, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Stratford, Channing and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3650 10187 3563 10217 3563 10242 3650 10227
TIME...MOT...LOC 2356Z 229DEG 48KT 3644 10207 3571 10214
HAIL...1.00IN
WIND...70MPH
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 4:40 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 23, 4:40 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
440 PM CDT Thu Mar 23 2017
.SHORT TERM...
See mesoscale discussion below.
Simpson
&&
.LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.
Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.
Beat
&&
.FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 44 60 38 73 44 / 80 5 0 0 0
Beaver OK 47 61 34 68 42 / 70 20 10 0 0
Boise City OK 38 54 34 70 39 / 30 40 5 0 0
Borger TX 44 61 40 75 46 / 80 10 0 0 0
Boys Ranch TX 42 62 35 75 42 / 40 5 0 0 0
Canyon TX 43 61 38 74 43 / 80 5 0 0 0
Clarendon TX 47 64 40 76 45 / 50 5 0 0 0
Dalhart TX 39 58 33 73 38 / 20 10 0 0 0
Guymon OK 43 58 36 72 41 / 80 20 5 0 0
Hereford TX 42 61 35 73 43 / 60 5 0 0 0
Lipscomb TX 50 62 38 70 43 / 60 10 5 0 0
Pampa TX 46 60 35 72 45 / 60 10 0 0 0
Shamrock TX 48 67 41 74 45 / 60 0 0 0 0
Wellington TX 47 70 42 76 45 / 60 0 0 0 0
&&
.PREV DISCUSSION... /Issued 315 PM CDT Thu Mar 23 2017/
MESOSCALE UPDATE...Severe weather possible this evening...
* Synoptic Overview: The synoptic aspects of this event are very
impressive as height falls from a closed upper low analyzed on
water vapor to our west overspread the region this evening.
These height falls should about ensure convective initiation
around 5-7PM in a weak to modestly unstable thermodynamic
environment.
* Mesoscale: A sfc trough located at 230PM from roughly Guymon to
Dumas to Portales, NM will sharpen and briefly take on more
dryline characteristics later this afternoon before getting
overtaken by a Pacific cold front by 10PM tonight. MLCAPE values
of 1000-1500 J/kg will remain mostly capped and mixed layer
parcels will require the assistance of low level convergence and
the dynamic upper system to get going. Effective shear values of
around 50 knots will be enough to promote supercellular
structures and impressive flow aloft will result in very fast
moving storms with storm motions of nearly 60 mph possible.
250mb winds of over 110kts this evening will result in anvil-
level SR winds of around 60 kts which would tend to promote LP
storms if supercells are indeed realized.
* Threats: The main threats look to be large hail and damaging wind,
especially with any supercells we may get. Hail up to the size of
golf balls and maybe even larger will be possible in part due to
low WBZ heights, decent CAPE in the hail growth zone, potential
supercell storms, and a fairly dry atmosphere. Wind gusts to 60-70
mph will be possible in the more severe storms, but given that
many folks will see similar winds for several hours tomorrow, it
seems dumb to talk about that. The tornado threat will be limited
by lacking low-level CAPE, relatively high LCL heights, lack of
any favorable synoptic or mesoscale boundaries, and a general
difficulty of the storms to ingest low level horizontal vorticity
in a streamwise manner. However, a brief window for an isolated
tornado cannot be ruled out, especially given the RAP's forecast
of over 300 m2/s2 0-1 helicity around 8PM.
* Timing and Location: The aforementioned 5-7PM initiation should
be followed by about a 4-5 hour window of greatest severe threat
that will end by 11 PM as the Pacific front sweeps through. The
greatest threat will be in a narrow zone and exist in an area
roughly bounded to the west by a Hereford to Guymon line and
bounded to the east by a roughly Clarendon to Canadian line.
Simpson
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Friday morning through Friday evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...High Wind Watch from Friday morning through Friday evening for
the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Cimarron.
&&
9/16Hazardous weather outlook, Mar 23, 4:01 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 401 PM CDT Thu Mar 23 2017 OKZ001>003-TXZ001>020-241200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 401 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through the late evening hours. The potential for severe weather will exist across both Panhandles during this time with up to golf ball size hail and wind gusts between 60 and 70 mph as the primary threats. A Wind Advisory remains in effect for the Texas Panhandle through early evening where south to southwest winds of 30 to 40 mph with gusts over 50 mph will be possible. A Red Flag Warning remains in effect for the far western Texas and Oklahoma Panhandles where winds will be 30 to 40 mph and relative humidity values will be 12 to 20 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will be windy across western and central parts of the Texas and Oklahoma Panhandles on Friday when sustained wind speeds of 30 to 45 mph will be possible. Gusts will range from 45 to 60 mph. A High Wind Watch has been issued for the entire Texas and Oklahoma Panhandles. Thunderstorms are possible again on Sunday and Tuesday through Thursday. At this time, the threat for severe weather appears to be low on these days. Elevated fire weather conditions will be possible for portions of the Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening. Area fire managers and emergency management should be alert for elevated fire weather conditions on Sunday.
In the hours before
Special weather statement, Mar 23, 4:41 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT THU MAR 23 2017
TXZ001-006-232230-
Hartley TX-Dallam TX-
441 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAM AND CENTRAL
HARTLEY COUNTIES UNTIL 530 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalhart, moving northeast at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dalhart and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 10245 3639 10216 3622 10216 3564 10262
3574 10283
TIME...MOT...LOC 2141Z 209DEG 43KT 3604 10248
JCSpecial weather statement, Mar 23, 5:00 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Amarillo TX 500 PM CDT THU MAR 23 2017 OKZ001-002-232245- Cimarron OK-Texas OK- 500 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EASTERN CIMARRON COUNTIES UNTIL 545 PM CDT... At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Eva, or 11 miles south of Elkhart, moving northeast at 55 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Additional storms are poised to move in from the southwest. Locations impacted include... Eva, Griggs and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3650 10203 3650 10245 3699 10207 3699 10161 TIME...MOT...LOC 2158Z 209DEG 47KT 3684 10197 JC
Special weather statement, Mar 23, 5:28 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Amarillo TX 528 PM CDT THU MAR 23 2017 OKZ001-002-TXZ001-002-006-232315- Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX- 528 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN CIMARRON...NORTHWESTERN SHERMAN...EASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles south of Griggs to 7 miles northwest of Hartley. Movement was northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dalhart, Stratford, Hartley, Keyes, Eva, Conlen, Griggs and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3582 10237 3594 10272 3699 10218 3699 10156 TIME...MOT...LOC 2227Z 210DEG 76KT 3649 10215 3594 10252 JC
Special weather statement, Mar 23, 5:50 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Amarillo TX 550 PM CDT THU MAR 23 2017 TXZ006-011-016-232330- Hartley TX-Deaf Smith TX-Oldham TX- 550 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...DEAF SMITH AND HARTLEY COUNTIES UNTIL 630 PM CDT... At 549 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles northeast of Romero to 5 miles southeast of Bootleg. Movement was northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Vega, Hartley, Channing, Adrian, Bootleg, Romero and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3475 10302 3600 10294 3596 10227 3475 10247 TIME...MOT...LOC 2249Z 203DEG 54KT 3581 10268 3476 10277 JC
Local storm report, Mar 23, 5:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST 7 N BOOTLEG 34.93N 102.81W
03/23/2017 M61 MPH DEAF SMITH TX BROADCAST MEDIA
61 MPH WIND GUST MEASURED AT SCHOOLNET SITE AT WALCOTT.
&&
EVENT NUMBER AMA1700252
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:42 AM CDT | High Wind Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 26 hr |
| Mar 23, 3:42 AM CDT | Wind Advisory | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 16 hr |
| Mar 23, 3:52 AM CDT | Red Flag Warning | AMA | Dallam, Deaf Smith, Hartley, Oldham | 15 hr |
| Mar 23, 4:41 PM CDT | Special Weather Statement | AMA | Hartley | 49 min |
| Mar 23, 5:28 PM CDT | Special Weather Statement | AMA | Sherman | 47 min |
| Mar 23, 5:50 PM CDT | Special Weather Statement | AMA | Deaf Smith, Hartley, Oldham | 40 min |
| Mar 23, 5:55 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 50 min |
| Mar 23, 6:33 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.